Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 190, NWS St. Louis, MO

July 15, 2003Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 15, 2003, 8:40 AM CDT for Fayette County, Marion County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 8:40 AM CDT (13:40 UTC)
Expired
Jul 15, 2003, 9:30 AM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Fayette County, IL, Marion County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 8:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2535 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS53 KLSX 151340
SVRLSX
ILC051-121-151430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
839 AM CDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  EASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 930 AM CDT

* AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF FARINA...MOVING SOUTHEAST
  AT 25 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING
  HAIL.

* LOCATIONS IMPACTED INCLUDE...
  STEPHEN FORBES STATE PARK
  OMEGA
  KINMUNDY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3883 8901 3850 8890 3851 8875 3901 8864
          3908 8888

$$
PEDIGO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:08 AM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 15, 2:08 AM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
130 AM CDT TUE JUL 15 2003

.DISCUSSION...
MCS OVR ERN HALF OF IA CONTS TO MOV SEWD TWRD NRN PTN OF CWA EARLY
THIS MRNG...ALTHOUGH IT APRS TO BE LOSING SOME ORGANIZATION WITH
MANY OF THE CONVECTIVE CLUSTERS WKNG.  THIS TREND WILL LIKELY CONT
THRU THE MRNG AS CONVECTION MOVS FURTHER S INTO AN ENVIRONMENT WITH
LESS LOW-MID LVL SHEAR AND A STGR CAP...MORE CIN ALBEIT PLENTY OF
INSTABILITY...CAPE ACRS NRN MO.  SWLY LLJ SHOULD ALSO BGN TO WKN
DCRSG AMOUNT OF LOW LVL MOISTURE CNVG...THETA E ADVCTN AND WAA ON
NOSE OF LLJ.  MORE INTENSE CONVECTION CURRENTLY OVR SWRN S CNTRL WI
NR NOSE OF LLJ IN REGION OF STG 850 MB MOISTURE CNVG AND THETE E
ADVCTN.  SHOULD SEE AT LEAST SCT WKNG CONVECTION OVR THE NRN PTN OF
THE CWA THIS MRNG ALTHOUGH IT APRS THE STGR CONVECTIVE CELLS WILL
REMAIN NE OF THE CWA.  ALL MDLS TOO FAR S WITH QPF THIS MRNG...ETA
APRS MOST REASONABLE BTWN 06-12Z.  SHOULD SEE AT LEAST SCT
CONVECTION DVLPG ALNG AND S OF I-70 THIS AFTN ALNG WKNG CDFNT AND
OUTFLOW BNDRY FM MRNG CONVECTION AHD OF CDFNT.  MDLS SHOWING PLENTY
OF INSTABILITY THIS AFTN...BUT WITH ETA MDL DEPICTG WKNG LOW LVL
CNVG ALNG CDFNT THIS AFTN MAY HAVE TROUBLE BRKG CAP ESPECIALLY OVR
THE WRN AND SWRN PTN OF THE CWA.  PREFER THE SLWR SWD MOVEMENT OF
CDFNT PER THE ETA AND NGM MDLS OVR THE FASTER AVN...AND WILL LIKELY
MENTION A LOW POP OVR THE SRN AND ERN PTN OF THE CWA THIS EVNG.
QUIET WX LT TGT THRU WED NGT WITH RELATIVELY WK SFC HI MOVG THRU
REGION AND MID-UPR LVL RDG OVR THE PLAINS EXTDG E INTO CWA.  MAY
MENTION A LOW POP OVR THE NRN AND WRN PTN OF THE CWA ON THU AS MDLS
DEPICT SHRTWV TROF MOVG SEWD THRU CWA WITH LOW LVL WAA CNTRD OVR
NWRN MO.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

GKS
Hazardous weather outlook, Jul 15, 5:00 AM CDT, 3 hours 40 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND THIS EVENING

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTHEAST
OF A LINE EXTENDING FROM OAK HILL MISSOURI NORTHEAST TO ST. JAMES
ILLINOIS.  SOME CITIES INCLUDED IN THE SLIGHT RISK AREA ARE
CUBA...FARMINGTON...ELLINGTON...BELLEVILLE...SPARTA AND SALEM.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
THE ATMOSPHERE BECOMES MORE UNSTABLE ALONG A WEAK COLD FRONT MOVING
SOUTHEASTWARD THROUGH THE REGION.  A FEW STORMS MAY BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY.  IT
IS TOO EARLY TO DETERMINE IF THEY MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.